Sample Name: Gen Med Consult - 27
Description: Nausea, vomiting, diarrhea, and fever.
(Medical Transcription Sample Report)
CHIEF COMPLAINT: Nausea, vomiting, diarrhea, and fever.
HISTORY OF PRESENT ILLNESS: This patient is a 76-year-old woman who was treated with intravenous ceftriaxone and intravenous clindamycin at a care facility for pneumonia. She has developed worsening confusion, fever, and intractable diarrhea. She was brought to the emergency department for evaluation. Diagnostic studies in the emergency department included a CBC, which revealed a white blood cell count of 23,500, and a low potassium level of 2.6. She was admitted to the hospital for treatment of profound hypokalemia, dehydration, intractable diarrhea, and febrile illness.
PAST MEDICAL HISTORY: Recent history of pneumonia, urosepsis, dementia, amputation, osteoporosis, and hypothyroidism.
MEDICATIONS: Synthroid, clindamycin, ceftriaxone, Remeron, Actonel, Zanaflex, and hydrocodone.
SOCIAL HISTORY: The patient has been residing at South Valley Care Center.
GENERAL: This is a very elderly, cachectic woman lying in bed in no acute distress.
HEENT: Examination is normocephalic and atraumatic. The pupils are equal, round and reactive to light and accommodation. The extraocular movements are full.
NECK: Supple with full range of motion and no masses.
LUNGS: There are decreased breath sounds at the bases bilaterally.
CARDIOVASCULAR: Regular rate and rhythm with normal S1 and S2, and no S3 or S4.
ABDOMEN: Soft and nontender with no hepatosplenomegaly.
EXTREMITIES: No clubbing, cyanosis or edema.
DIAGNOSTIC STUDIES: The CBC shows a white blood cell count of 23,500, hemoglobin 13.0, hematocrit 36.3, and platelets 287,000. The basic chemistry panel is remarkable for potassium 2.6, calcium 7.5, and albumin 2.3.
1. Elevated white count. This patient is admitted to the hospital for treatment of a febrile illness. There is concern that she has a progression of pneumonia. She may have aspirated. She has been treated with ceftriaxone and clindamycin. I will follow her oxygen saturation and chest x-ray closely. She is allergic to penicillin. Therefore, clindamycin is the appropriate antibiotic for possible aspiration.
2. Intractable diarrhea. The patient has been experiencing intractable diarrhea. I am concerned about Clostridium difficile infection with possible pseudomembranous colitis. I will send her stool for Clostridium difficile toxin assay. I will consider treating with metronidazole.
3. Hypokalemia. The patient's profound hypokalemia is likely secondary to her diarrhea. I will treat her with supplemental potassium.
4. DNR status: I have ad a discussion with the patient's daughter, who requests the patient not receive CPR or intubation if her clinical condition or of the patient does not respond to the above therapy.
Keywords: general medicine, elevated white count, intractable diarrhea, hypokalemia, dnr status, nausea, vomiting, diarrhea, fever, white blood cell count, admitted to the hospital, nausea vomiting diarrhea, diarrhea and fever, white blood cell, blood cell count, nausea vomiting, vomiting diarrhea, emergency department, diagnostic studies, white blood, blood cell, cell count, profound hypokalemia, febrile illness, clostridium difficile, clostridium, difficile, ceftriaxone, pneumonia, potassium, clindamycin, intractable, intravenous, illness,